Panadol Extra tablets (containing paracetamol 500 mg with caffeine 65 mg per tablet) became an S2 pharmacy-only medicine on 1 May 2010. Similar to paracetamol, this preparation is indicated for the temporary relief of pain and discomfort associated with a number of conditions.1,2 Paracetamol with caffeine is a new combination in Australia but has been available overseas for many years.3

Caffeine is claimed to enhance the efficacy of paracetamol.1 However, peak plasma levels and extent of absorption are similar for paracetamol with caffeine and paracetamol alone.1 Compared with paracetamol alone, a person taking the combination of paracetamol with caffeine may be more likely to experience adverse effects than to get improved analgesia.

The benefit of adding caffeine to paracetamol is uncertain

The extent to which caffeine improves the analgesic effect of paracetamol is uncertain and may not be clinically meaningful. Published trials have assessed the effect of combining caffeine with paracetamol compared with paracetamol alone in conditions including tension-type4 and non-migrainous headaches5, postoperative pain6,7, uterine cramping6 and primary dysmenorrhoea.8

Trials were generally of poor quality and had conflicting results: some showed a small benefit, most did not. For example, a trial of 320 young women found that a single dose of paracetamol with caffeine provided more pain relief for primary dysmenorrhoea 2 hours post dose than paracetamol (mean difference in pain relief scores* 0.27, 95% confidence interval 0.03 to 0.52, P = 0.03) but it is unclear whether this is clinically meaningful.8

In addition, there is no evidence on the effect of repeat dosing, as only single doses were studied (2–4 hours post dose) in the trials.4–8

* Using a 5-point pain relief scale where 0 = none, 1 = a little, 2 = some, 3 = a lot and 4 = complete.

Caffeine may cause adverse effects

The amount of caffeine that can be ingested per day from paracetamol with caffeine is between 65 mg (1 tablet) and 520 mg (8 tablets).1 Even a small dose of 50 mg caffeine can cause tachycardia, anxiety and ectopic beats.9 Toxicity is normally seen at doses > 500 mg, but this depends on tolerance.9

Take into account dietary and other medicinal sources of caffeine: people may not be aware from the brand name that a particular preparation contains caffeine. Consider whether paracetamol with caffeine is necessary: it cannot be assumed that it will be tolerated in the same way as paracetamol alone.

Frequent and prolonged use may result in medication-overuse headache

Medication-overuse (rebound) headache may occur with prolonged and frequent use of medicines used for headache, including those containing paracetamol and caffeine).10,11

Medication-overuse headache is the most prominent sign of withdrawal9 and over time may lead to an imperceptible dependence on analgesic drugs.10 It can be diagnosed only after abstinence from the drug for a week or more.10

Ask about pregnancy and breastfeeding

Pregnant women should not consume more than 200 mg caffeine per day, as this may increase the risk of spontaneous miscarriage.9 Consuming > 300 mg per day may also increase the risk of preterm delivery and foetal growth retardation.9

Caffeine is readily transferred to breast milk and young infants are poor metabolisers of caffeine.9 Infants who are breastfed by mothers consuming > 300 mg caffeine per day may become jittery and restless, and may experience sleep difficulties.9 No long-term adverse effects from consuming caffeine in breast milk have been documented.9

Counselling points for patients and carers

Caffeine is present in a variety of foods and beverages (Box 1) as well as in herbal, prescription and over-the-counter medicines.9

Advise people to take into account dietary and other medicinal sources of caffeine if paracetamol with caffeine is being taken so that they do not consume more than the recommended maximum of 520 mg caffeine per day.12

Inform people about adverse effects that may occur with higher doses of caffeine, including toxic symptoms such as anxiety, insomnia, gastrointestinal symptoms, increased heart rate and blood pressure, diuresis and dehydration.9 People experiencing anxiety or stress may benefit from reducing their caffeine intake to < 210 mg per day.13

Advise against the use for headache for more than 2–3 days per week to avoid medication-overuse headaches.10,11 Encourage people to use a diary to monitor and record the frequency and severity of headaches and medicine use.

Warn people that paracetamol has many brands and is contained in other products such as cough and cold preparations. If the use of other paracetamol-containing preparations cannot be avoided, ensure that these are accounted for in the maximum dose of 4 g (8 tablets) paracetamol per day.

Box 1. Caffeine content of commonly consumed items compared with paracetamol with caffeine tablets13
Beverage/item Container/size Typical caffeine content
— Instant
— Percolated
250 mL cup 60–80 mg
60–120 mg
Tea 250 mL cup 10–50 mg
Coca Cola 375 mL can 48.75 mg
Energy drink 250 mL can 80 mg
Chocolate bar 100 g bar 20 mg
Paracetamol with caffeine 1 dose (= 2 tablets) 130 mg


  1. GlaxoSmithKilne Consumer Healthcare. Panadol Extra product information 9 October 2009.
  2. GlaxoSmithKilne Consumer Healthcare. Panadol product information 1 May 2003.
  3. Anonymous. Caffeine does not reinforce the analgesic effect of paracetamol. Prescrire International 1997;6:90.
  4. Migliardi JR, Armellino JJ, Friedman M, et al. Caffeine as an analgesic adjuvant in tension headache. Clin Pharmacol Ther 1994;56:576–86. [PubMed]
  5. Ward N, Whitney C, Avery D, et al. The analgesic effects of caffeine in headache. Pain 1991;44:151–5. [PubMed]
  6. Laska EM, Sunshine A, Zighelboim I, et al. Effect of caffeine on acetaminophen analgesia. Clin Pharmacol Ther 1983;33:498–509. [PubMed]
  7. Winter L, Appleby F, Ciccone PE, et al. A double-blind comparative evaluation of acetaminophen, caffeine and the combination of acetaminophen with caffeine in outpatients with post-operative oral surgery pain. Curr Ther Res 1983;33:115–22.
  8. Ali Z, Burnett I, Eccles R, et al. Efficacy of a paracetamol and caffeine combination in the treatment of the key symptoms of primary dysmenorrhoea. Curr Med Res Opin 2007;23:841–51. [PubMed]
  9. Psychotropic Writing Group. Therapeutic Guidelines: Psychotropic. Version 6 Updated March 2010 [eTG complete CD-ROM]. Melbourne: Therapeutic Guidelines Ltd, 2008.
  10. Neurology Writing Group. Therapeutic Guidelines: Neurology. Version 5, updated March 2010 [eTG complete CD-ROM]. Melbourne: Therapeutic Guidelines Ltd, 2007.
  11. Rossi S, ed. Australian Medicines Handbook. Adelaide: Australian Medicines Handbook Pty Ltd, 2010.
  12. Medicines and Healthcare products Regulatory Agency. MHRA-UKPAR-Paracetamol Extra/Plus tablets PL16028/0141-2. London: MHRA, 2009.
  13. Food Standards Australia New Zealand. Fact sheet: caffeine. Canberra: FSANZ, 2010. (accessed 29 June 2010).